Narrow angle glaucoma or primary angle-closure glaucoma is a medical emergency and is responsible for half of the cases of blindness from glaucomas. Narrow angle glaucoma causes a significant increase in intraocular pressure suddenly and can produce severe symptoms compared to other types of glaucomas.
Benzodiazepines are a group of medications often used for anxiety, seizures, insomnia, panic attacks. Although we try to avoid these medications in the elderly, there are realistically going to be patients requiring benzodiazepines. This group of medications enhances GABA, which in general, relaxes muscles.
So, why do benzodiazepines increase the risk of narrow angle glaucoma?
Benzodiazepines have muscle relaxant effects. This may affect pupillae muscle, which has been the focus of recent studies. Still, more research needs to be done to confirm this link. Current research suggests that benzodiazepines potentially increase the risk of acute narrow angle glaucoma at the beginning of its use.
Topiramate (Topamax) is another drug that we commonly prescribe for neuropathic pain, epilepsy, and migraines in the elderly population. Glaucoma induced by topiramate is idiosyncratic and causes swelling of the ciliary body and lens secondary to the relaxation of the zonules, an anterior rotation of the lens-iris diaphragm. Topiramate must be discontinued immediately if the patient reports any signs of blurry vision, severe headaches, and photosensitivity.
Providers and patients should be aware of possible ocular side effects with benzodiazepines and topiramate, in addition to other medications that are used for psychiatric conditions. Early prevention and intervention can avoid the serious and potentially irreversible ocular toxicities.